Theophylline poisoning – case report and review of literature


Authors: Zimmer Michal ;  Šrámek Vladimír ;  Suk Pavel
Authors‘ workplace: Anesteziologicko-resuscitační klinika, Fakultní nemocnice u svaté Anny v Brně
Published in: Anest. intenziv. Med., 25, 2014, č. 5, s. 360-366
Category: Intesive Care Medicine - Case Report

Overview

A case report and a literature research focused on theophylline intoxication is presented. There is a high risk of theophyllin overdosing due to its narrow therapeutic range. The intoxication can cause a life threatening state requiring adequate treatment. Gastrointestinal and cardiovascular symptoms are the most frequent. Tachyarrhythmias respond to betablockers: titration of intravenous esmolol may be advantageous in a haemodynamically unstable patient. Therapy is directed by symptom severity and theophyline plasma level.

Keywords:
theophylline – intoxication – esmolol


Sources

1. Nuhoglu, Y., Nuhoglu, C. Aminophylline for treating asthma and chronic obstructive pulmonary disease. Expert Rev. Respir. Med., 2008, 2, 3, p. 305–313. doi: 10.1586/17476348.2.3.305. PubMed PMID: 20477194.

2. Minton, N. A., Henry, J. A. Acute and chronic human toxicity of theophylline. Hum. Exp. Toxicol., 1996, 15, 6, p. 471–481. Review. PubMed PMID: 8793529.

3. Vale, A. Theophylline. Medicine, 2007, 35, p. 657.

4. Higgins, R. M., Hearing, S., Goldsmith, D. J., Keevil, B., Venning, M. C., Ackrill, P. Severe theophylline poisoning: char-coal haemoperfusion or haemodialysis? Postgrad. Med. J., 1995, 71, 834, p. 224–226. PubMed PMID: 7784283; PubMed Central PMCID: PMC2398059.

5. Kempf, J., Rusterholtz, T., Ber, C., Gayol, S., Jaeger, A. Haemodynamic study asguideline for the use of beta blockers in acute theophylline poisoning. Intensive Care Med., Jun, 22, 6, p. 585–587. PubMed PMID: 8814476.

6. Minton, N. A., Henry, J. A. Treatment of theophylline overdose. Am. J. Emerg. Med., 1996, 14, 6, p. 606–612. Review. PubMed PMID: 8857817.

7. Seneff, M., Scott, J., Friedman, B., Smith, M. Acute theophylline toxicity and the use of esmolol to reverse cardiovascular instability. Ann. Emerg. Med., 1990, 19, 6, p. 671–673. PubMed PMID: 1971502.

8. Henderson, A., Wright, D. M., Pond, S. M. Management of theophylline overdose patients in the intensive care unit. Anaesth. Intensive Care, 1992, 20, 1, p. 56–62. PubMed PMID: 1609943.

Labels
Anaesthesiology, Resuscitation and Inten Intensive Care Medicine

Article was published in

Anaesthesiology and Intensive Care Medicine

Issue 5

2014 Issue 5

Most read in this issue

This topic is also in:


Login
Forgotten password

Don‘t have an account?  Create new account

Forgotten password

Enter the email address that you registered with. We will send you instructions on how to set a new password.

Login

Don‘t have an account?  Create new account